Missouri, 2003

Hail in Missouri, May 2, 2003

May 2, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 2:13 PM CST, 11 hours 47 minutes earlier.

Area forecast discussion, May 1, 2:13 PM CST, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT THU MAY 1 2003

FIRST CONCERN IS WITH CONVECTIVE CHANCES THIS EVENING. FRONT STILL
DRIFTING SOUTHWARD BUT ATMOSPHERE IS FAIRLY STRONGLY CAPPED TO
SURFACE BASED CONVECTION TO THE NORTH OF OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTION. WOULDNT BE TOO SHOCKED TO SEE SOME ELEVATED
CONVECTION FORM JUST TO THE COOL SIDE OF THE FRONT TONIGHT AS UPPER
WAVE MOVES INTO THE AREA. STILL SOME MARGINAL HAIL THREAT
CONSIDERING THE STEEPER MID LEVEL LAPSE RATES ADVECTING INTO THE
AREA COMBINED WITH THE LOW WET BULB ZERO HEIGHTS.

NEXT CONCERN IS WITH THE NEXT STRONG PACIFIC WAVE SCHEDULED TO MOVE
INTO THE AREA THIS WEEKEND. TODAYS FRONT WILL STALL OUT TO OUR
SOUTH AND ALLOW MOISTURE TO POOL ALONG IT THROUGH SATURDAY. FRONT
WILL BEGIN TO RETURN NORTH AS A WARM FRONT SATURDAY WITH SOME THREAT
OF SHOWERS AND THUNDERSTORMS INTO OUR WESTERN AREAS BY AFTERNOON
SATURDAY. LOW LEVEL JET INTENSIFIES IN RESPONSE TO STRONG HEIGHT
FALLS IN ADVANCE OF THE STRONG PACIFIC SYSTEM MOVING INTO THE
PLAINS. INTENSE LOW LEVEL JET WILL DRIVE ABUNDANT MOISTURE NORTHWARD
WITH MCS LIKELY TRACKING ACROSS THE AREA SATURDAY NIGHT. CERTAINLY
SOME THREAT FOR HEAVY RAINFALL GIVEN ALL THE AVAILABLE MOISTURE.

THE WAY IT LOOKS NOW MCS SHOULD EXIST EARLY SUNDAY MORNING WITH
CLEARING SKIES IN ITS WAKE AS MID LEVEL DRY INTRUSION SURGES INTO
OUR CWA. ETA THERMAL FIELDS WOULD SUPPORT HIGHS WELL IN UPPER THE
80S TO NEAR 90 IF WE WERE TO GET ENOUGH SUNSHINE...HOWEVER WILL NOT
GET THAT CRAZY JUST YET BUT HAVE NUDGED TEMPERATURES UPWARD
CONSIDERABLY. ADDITIONAL CONVECTION COULD THEN FIRE ALONG THE DRY
LINE DURING THE AFTERNOON WITH LINGERING BOUNDARIES FROM OVERNIGHT
CONVECTION ALSO OFFERING AN ADDITIONAL FOCUS FOR DEVELOPMENT. WAY
TOO EARLY TO START GET CUTE WITH DETAILS BUT THE POTENTIAL IS THERE
FOR AN ACTIVE SEVERE WEATHER DAY HERE OR NEAR BY SUNDAY. ONE THING
IS FOR SURE LOOKS LIKE A BAD DAY FOR ANY LOCAL STORM CHASERS TO HAVE
A WEDDING

SYSTEM SHOULD EXIT MONDAY WITH SEASONABLE AND DRY CONDITIONS SLATED
FOR NEXT WEEK.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 1, 7:00 PM CST, 7 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  BETWEEN NEVADA AND ELDON THROUGH 10 PM...AND SOUTH OF INTERSTATE
  44 UNTIL MIDNIGHT.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL AND
  FAR SOUTHERN MISSOURI THIS EVENING. LIMITED INSTABILITY WILL
  INHIBIT SEVERE THUNDERSTORM POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A WARM FRONT WILL LIFT NORTH INTO THE REGION SATURDAY NIGHT WITH
  WARM AND HUMID AIR SLOWLY CREEPING NORTHWARD INTO THE AREA. A
  STRONG LOW LEVEL JET IS FORECAST TO DEVELOP AND SUPPORT THE
  DEVELOPMENT OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. LARGE
  HAIL...HEAVY RAINFALL...AND LOCALIZED FLOODING ARE POSSIBLE
  SATURDAY NIGHT.

  ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS
  THE DRYLINE SURGES INTO A WARM AND VERY UNSTABLE AIRMASS. IT IS
  FAR TOO EARLY TO PINPOINT EXACT THREATS AND LOCATIONS...HOWEVER
  THERE DOES APPEAR TO BE SOME THREAT FOR A SIGNIFICANT SEVERE
  WEATHER OUTBREAK EITHER IN THE OUTLOOK AREA OR NEARBY. EMERGENCY
  MANAGERS AND STORM SPOTTERS SHOULD MONITOR LATER FORECASTS AND
  OUTLOOKS REGARDING THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, May 1, 10:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    NOEL                      MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1039 PM    PIERCE CITY               MO   1.5 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    SARCOXIE                  MO   1 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1108 PM    (UMN)MONETT               MO   1.5 INCH HAIL
05/01/03   BARRY                          HALF DOLLAR SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    2 S PENNSBORO             MO   1 INCH HAIL
05/01/03   DADE                           REPORTED BY .
Local storm report, May 2, 12:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0105 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    STOTTS CITY               MO   1.75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 PM    (UMN)MONETT               MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1214 AM    MORRISVILLE               MO   1.25 INCH HAIL
05/02/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 2, 12:07 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0107 AM CDT FRI MAY 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    ANDERSON                  MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0618 PM    NOEL                      MO   .75 INCH HAIL
05/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0704 PM    WHEATON                   MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY PUBLIC.

1039 PM    PIERCE CITY               MO   1.5 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 PM    STOTTS CITY               MO   1.75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 PM    (UMN)MONETT               MO   .75 INCH HAIL
05/01/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    SARCOXIE                  MO   1 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1108 PM    (UMN)MONETT               MO   1.5 INCH HAIL
05/01/03   BARRY                          HALF DOLLAR SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    2 S PENNSBORO             MO   1 INCH HAIL
05/01/03   DADE                           REPORTED BY .

1214 AM    MORRISVILLE               MO   1.25 INCH HAIL
05/02/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
May 2, 2:00 AM CST
Where
Howell County, 3 mi E of Siloam Spgs
Measured
2.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.800, -92.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357876.